Texas, 2023

Tornado and Hail in Texas, May 11, 2023

May 11, 2023 · NWS FWD · 10 events in 5 counties and zones

Thunderstorms developed near a dryline across the Big Country and eventually moved into portions of North and Central Texas during the evening hours. Some of these storms produced severe hail, and one storm produced a brief tornado that caused tree damage in Palo Pinto County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed near a dryline across the Big Country and eventually moved into portions of North and Central Texas during the evening hours. Some of these storms produced severe hail, and one storm produced a brief tornado that caused tree damage in Palo Pinto County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 11, 1:46 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, May 11, 1:46 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
246 PM CDT Thu May 11 2023

...New Long Term...

.SHORT TERM... /Issued 135 PM CDT Thu May 11 2023/
/This Afternoon Through Friday/

Skies have seen some clearing following a cloudy and dreary
morning; however, a dense cumulus field continues to blanket the
region this afternoon. A dryline is currently mixing east and may
serve as a focus for convective development west of I-35 late
this afternoon and into the evening. A few strong to severe storms
will be possible, especially near and north of I-20, and hail and
damaging winds will be the primary hazards. The tornado threat
will remain low, though not quite zero.

We're also monitoring an outflow boundary that's creeping into
North Texas from this morning's convection in southern Oklahoma.
There's already been a convective attempt near its intersection
with the dryline, and it's possible this won't be the last,
especially as we reach peak heating over the next couple of hours.
All the same hazards would apply as previously mentioned. However,
any storms near this boundary could contain a slightly higher
tornado threat.

Any showers and storms that develop this afternoon and evening
should exhibit a gradual weakening trend as they move east
tonight. Morning stratus will invade the region yet again,
resulting in another cloudy and muggy morning with temperatures
only falling into the upper 60s to low 70s. As our next rain-
producing system approaches from the southwest on Friday, a few
showers and storms could develop ahead of the system throughout
the day. Given the lack of forcing, these likely won't amount to
much other than a brief downpour and perhaps a few rumbles of
thunder. Better chances for showers and storms will arrive Friday
evening, and this is detailed in the long-term discussion below.
Otherwise, skies should see some clearing Friday afternoon with
temperatures warming into the mid 80s to low 90s.

Barnes

&&

.LONG TERM... /NEW/
/Friday Night through Thursday/

A period of active weather will be ongoing by Friday night with
widespread convection increasing in coverage early in the period
mainly across our western and southwestern counties. This initial
activity may have a severe hail/wind threat, especially west of
I-35 where a reservoir of 3000+ J/kg will reside. As we get into
the nighttime hours, a 40 kt low level jet will become established
across Central Texas as a slow moving upper trough swings
northward through the state. A blossoming of convection is
expected overnight Friday night into Saturday morning with our
western areas favored to see the heaviest rainfall. Broad
troughing will persist across the Central CONUS through the
weekend with waves of ascent overspreading North and Central TX
resulting in continued shower/storm chances. Highest PoPs will be
late Friday night into Saturday and again late Sunday into Sunday
night. The current flood watch runs from Friday evening through
Saturday evening, but it's likely that we'll see some expansion in
both area/timing through this event. Widespread rainfall amounts
of 2 to 4 inches are expected west of I-35 with isolated heavier
amounts. The unsettled pattern will continue into next week with
a slow moving upper low and weak tropospheric winds contributing
to slow moving scattered showers and thunderstorms. Rain chances
will continue pretty much every afternoon through next week.

Dunn

&&

.AVIATION... /Issued 1252 PM CDT Thu May 11 2023/
/18Z TAFs/

Conditions continue to improve to VFR early this afternoon.
Another round of showers and storms will likely develop across
western North Texas this afternoon and evening, though this
activity should remain well north of the terminals. MVFR/IFR
stratus will return again tonight and will lift/scatter around
midday Friday, similar to today. On the other hand, visibilities
shouldn't deteriorate as much as they did this morning, but we
could see them drop to around 4-5SM primarily across D10. Winds
will remain out of the south around 10-15 knots with gusts to
20-25 knots through the period.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    72  88  69  85  69 /  20  20  40  80  50
Waco                72  85  68  80  67 /  10  20  40  80  60
Paris               71  85  67  84  67 /  30  20  30  50  40
Denton              70  87  67  83  65 /  30  20  40  70  50
McKinney            71  86  67  83  67 /  30  20  30  70  50
Dallas              73  88  70  84  69 /  20  20  40  70  50
Terrell             72  86  69  85  67 /  20  20  30  70  40
Corsicana           73  87  71  85  69 /  10  20  30  70  40
Temple              71  86  67  80  65 /  10  20  40  80  60
Mineral Wells       70  89  66  81  65 /  20  30  60  90  60

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Friday evening through Saturday evening for
TXZ141>144-156>160-174.

&&
Hazardous weather outlook, May 11, 1:45 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
245 PM CDT Thu May 11 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
245 PM CDT Thu May 11 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

There is a chance of thunderstorms mainly northwest of the Metroplex
this afternoon and evening and along the Red River tonight. A few of
these storms could be severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will become more likely and widespread across western
parts of the region late Friday and into early Saturday morning.
Strong to severe storms will be possible with damaging winds and
large hail as the primary hazards. In addition, localized very heavy
rainfall across western North and Central Texas may result in a few
instances of flooding or flash flooding. A Flood Watch is in effect
for portions of Central Texas from Friday evening through Saturday
evening.

Daily instances of scattered thunderstorms containing heavy rainfall
are anticipated the rest of the weekend and into early next week.
Widespread severe weather is not anticipated. However, strong storms
with small hail and gusty winds are possible, especially during the
daylight hours. In addition, a few instances of flooding or flash
flooding will remain possible daily where soils become saturated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 11, 4:37 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
537 PM CDT Thu May 11 2023

TXZ091-101-112300-
Montague TX-Jack TX-
537 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of southwestern
Montague and northern Jack Counties through 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newport, or 13 miles southwest of Bowie, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowie, Jacksboro, Lake Amon G Carter, Newport, Cundiff, Stoneburg,
Fruitland, Postoak and Lost Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Texas.

&&

LAT...LON 3358 9769 3343 9785 3343 9792 3336 9792
      3320 9821 3329 9836 3347 9820 3347 9798
      3370 9798 3372 9796
TIME...MOT...LOC 2236Z 212DEG 23KT 3342 9801

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JLDunn
Special weather statement, May 11, 5:10 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
610 PM CDT Thu May 11 2023

TXZ101-112330-
Jack TX-
610 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of southwestern Jack
County through 630 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bryson, or 10 miles west of Jacksboro, moving northeast at 30 mph. A
severe thunderstorm also continues to impact the northeast parts of
Jack County.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jacksboro, Bryson, Fort Richardson State Park and Jermyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3323 9842 3333 9831 3322 9815 3301 9842
      3304 9843
TIME...MOT...LOC 2303Z 216DEG 26KT 3320 9833

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JLDunn

The radar

The Dallas/Ft Worth radar (KFWS), 118 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 tornado. Local standard time, as filed.

Hail, Jack

When
May 11, 5:18 PM CST
Where
Jack County, 6.39 mi E of Jermyn
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.260, -98.270

Hail, Montague

When
May 11, 5:50 PM CST
Where
Montague County, 3.26 mi SSW of Bowie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.530, -97.880

Hail, Jack

When
May 11, 6:28 PM CST
Where
Jack County, 1.83 mi ENE of Marvetta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.312, -98.042

Hail, Wise

When
May 11, 6:55 PM CST
Where
Wise County, 2.4 mi S of Crafton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.315, -97.902

Hail, Eastland

When
May 11, 7:45 PM CST
Where
Eastland County, 1.5 mi SSE of Staff
Measured
2.5 in hail
Property damage
$20,000
Reported by
Public
Coordinates
32.310, -98.710

Tennis ball size hail was reported north of Kokomo.

Tornado, Palo Pinto

When
May 11, 8:20 PM CST to 8:22 PM CST
Where
Palo Pinto County, 3.3 mi SW of Palo Pinto to 2.89 mi WSW of Palo Pinto
Rating
EF1
Path length
1.27 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
32.733, -98.336

Severe thunderstorms tracked across Palo Pinto County on the evening of May 11th, with one supercell producing a brief EF-1 tornado with maximum winds around 90 mph. The tornado began on a private ranch south of Highway 180. Most of the damage consisted of uprooted trees, with large tree limbs also found across the area. A snapped and twisted tree trunk was found near the start of the track. As the tornado tracked northwest toward Highway 180, similar damage was found to trees along the highway, in addition to damage to an adjacent metal fence along the right of way. The end of the tornado was determined by radar due to inaccessible areas north of Highway 180 near Ro Bell Road.

Hail, Palo Pinto

When
May 11, 8:52 PM CST
Where
Palo Pinto County, 2.32 mi W of Mineral Wells
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.800, -98.140

Hail, Palo Pinto

When
May 11, 8:57 PM CST
Where
Palo Pinto County, 2.32 mi W of Mineral Wells
Measured
1.5 in hail
Reported by
Public
Coordinates
32.800, -98.140

Ping pong ball size hail was reported via mPING.

Hail, Palo Pinto

When
May 11, 9:03 PM CST
Where
Palo Pinto County, 3.55 mi W of Mineral Wells
Measured
1.75 in hail
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
32.790, -98.160

Hail, Palo Pinto

When
May 11, 9:22 PM CST
Where
Palo Pinto County, 2.15 mi NNE of (Mwl)mineral Wells A
Measured
1.75 in hail
Property damage
$8,000
Reported by
Public
Coordinates
32.810, -98.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100250, 1100251, 1100252, 1100253, 1100254, 1102188, 1100255, 1100256, 1100257, 1100258.